Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC

June 9, 1995Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 1995, 9:29 PM EDT for Jones County, North Carolina. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Jun 9, 1995, 9:29 PM EDT (01:29 UTC)
Expired
Jun 9, 1995, 10:30 PM EDT
In force
61 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Jones County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM EDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
230 PM EDT FRI JUN 9 1995

WNDS HV TURNED ARND TO E AT MHX THIS AFTN. COLD AIR LAGGG BHND WND
SHIFT LN UP IN NE PART OF STA. REALLY NOT MUCH CONVRGNC WI THIS SYS
HWVR ENHNCD CU/TSTMS FORMG ALNG IT ATTM. TEMPS IN NE ALRDY DOWN INTO
UPR 60S THIS AFTN (LWR THAN I HAD PLANND FOR TNGTS LOWS.) XPCT BNDRY
TO DROP S OF NC SUM TM TNGT AS S/WV MOVS THRU...AND THEN MOV BACK N
TMRW. TSTMS TNGT ALNG AND S OF BNDRY AND WL SPLIT CWF ACCORDINGLY.
AS BNDRY MOVS N...WNDS WL GO BACK TO SLY TMRW.

BIG LO OVR GLFAK TO RMN QSTNRY THRU FP AS NO UPSTRM KICKERS EVIDENT.
WK IMPLS TO DROP INTO CNTRL PLAINS TMRW BUT WL BUTT UP AGNST ATG RDG
OVR SE CST...HWVR AT 60 HRS AND BYND MDLS HV IT MOVG OVR THE ECST WI
A FAIRLY STG ASSCTD SFC SYS FOR THIS TM OF THE YR.   CGG-G

.MHX...NONE

In the hours before

Special weather statement, Jun 9, 7:04 PM EDT, 2 hours 25 minutes before
NCZ079-044-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
708 PM EDT FRI JUN 9 1995

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PITT...GREENE
...LENIOR...AND DUPLIN COUNTIES UNTIL 1100PM EDT...

DOPPLER RADAR WAS SHOWING STRONG THUNDERSTORMS MOVING INTO GREENE AND
PITT COUNTIES. THESE THUNDERSTORMS WILL BE ENTERING PITT AND GREENE
COUNTIES BY 730 PM EDT.

RESIDENTS CAN EXPECT FREQUENT DANGEROUS LIGHTNING...TORRENTIAL RAINFALL
...GUSTY WINDS AND POSSIBLE SMALL HAIL. THE THUNDERSTORMS WERE MOVING
SLOWLY TO THE SOUTHEAST. THE STRONGEST CONCENTRATION OF THE
THUNDERSTORMS WILL PASS JUST EAST OF SNOWHILL...BUT WILL AFFECT THE
GREENVILLE AREA.

MOTORISTS SHOULD BE ON THE ALERT FOR PONDING WATER ON HIGHWAYS WITH THE
HEAVY DOWNPOURS.

BT/JE
Special weather statement, Jun 9, 7:08 PM EDT, 2 hours 21 minutes before
NCZ079-044-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
708 PM EDT FRI JUN 9 1995

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PITT...GREENE
...LENIOR...AND DUPLIN COUNTIES UNTIL 1100PM EDT...

DOPPLER RADAR WAS SHOWING STRONG THUNDERSTORMS MOVING INTO GREENE AND
PITT COUNTIES. THESE THUNDERSTORMS WILL BE ENTERING PITT AND GREENE
COUNTIES BY 730 PM EDT.

RESIDENTS CAN EXPECT FREQUENT DANGEROUS LIGHTNING...TORRENTIAL RAINFALL
...GUSTY WINDS AND POSSIBLE SMALL HAIL. THE THUNDERSTORMS WERE MOVING
SLOWLY TO THE SOUTHEAST. THE STRONGEST CONCENTRATION OF THE
THUNDERSTORMS WILL PASS JUST EAST OF SNOWHILL...BUT WILL AFFECT THE
GREENVILLE AREA.

MOTORISTS SHOULD BE ON THE ALERT FOR PONDING WATER ON HIGHWAYS WITH THE
HEAVY DOWNPOURS.

BT/JE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:20 PM EDTSevere Thunderstorm WarningMHXGreene25 min
Jun 9, 9:58 PM EDTSevere Thunderstorm WarningMHXDuplin62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.